Alert archive / Idaho / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 7, NWS Pocatello, ID

May 3, 2009Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 3, 2009, 2:18 PM MDT for Power County, Idaho. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2009, 2:18 PM MDT (20:18 UTC)
Expired
May 3, 2009, 2:44 PM MDT
In force
26 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Power County, ID

The radar

The Pocatello radar (KSFX), 47 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:05 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 3, 1:05 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
105 PM MDT SUN MAY 3 2009

.SHORT TERM...LEE SIDE TROUGHING BEGINNING TO SHOW IN MONTANA AND
ALBERTA AND EXPECT SURFACE FRONT THROUGH THE CENTRAL MOUNTAINS TO
BECOME MORE DEVELOPED SHORTLY. ALTHOUGH A SECOND FRONT WILL
PROBABLY FOLLOW LATER THIS EVENING AS INDICATED IN MODELS. CONVECTION
BEGINNING TO DEVELOP IN SOUTHWEST IDAHO SUPPORTED BY 100 KT 300 MB
JET COMING IN ALONG THE CALIFORNIA AND OREGON BORDER. SCATTERED
THUNDERSTORMS SHOULD DEVELOP OVER THE NEXT FEW HOURS IN SOUTHEAST
IDAHO. MODEL SOUNDINGS AND 12Z UPPER AIR AT BOISE SUPPORTS
INCREASED WIND SHEAR...ENOUGH TO SUPPORT ORGANIZED CELLS WITH
GUSTY WINDS AND SMALL HAIL. COULD BE BORDERLINE SEVER ACTIVITY. BY
MIDNIGHT ACTIVITY WILL BE OVER LEAVING WEAK RIDGE AND A BREAK IN
ACTIVITY UNTIL THE NEXT DISTURBANCE EMBEDDED IN WESTERLY FLOW
ARRIVES MONDAY NIGHT...AND A THIRD QUICK MOVER TUESDAY NIGHT INTO
WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT.  ZONAL PATTERN
CONTINUES THROUGH MUCH OF THE LONG RANGE. A SHORTWAVE IS EXPECTED TO
PUSH MOISTURE INTO EASTERN IDAHO INTO WEDNESDAY NIGHT HOWEVER VERY
WEAK RIDGING SHIFTS THIS MOISTURE PRIMARILY INTO THE CENTRAL
MOUNTAINS BY THURSDAY.  SHOWERS WILL LIKELY COMBINE WITH ISOLATED
THUNDERSTORMS INTO WEDNESDAY EVENING WITH MARGINAL INSTABILITY
EXPECTED.  POPS TREND LOWER INTO THURSDAY NIGHT WITH THE FLAT RIDGE
BRIEFLY HOLDING OF THE AREA.  THIS RIDGE IS REPLACED BY A TROUGH AND
COLD FRONT ARRIVING AROUND THE SATURDAY/SATURDAY NIGHT TIME FRAME.
TEMPERATURES WILL MAINTAIN NEAR OR CLOSE TO CLIMATOLOGY. HANKO

&&

.AVIATION...SHOWERS WILL INCREASE ACROSS THE AREA THIS AFTERNOON
WITH ENOUGH INSTABILITY TO TRIGGER SCATTERED THUNDERSTORMS AS WELL.
THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND BRIEF PERIODS OF
IFR/MVFR CEILINGS AND VIS. BEST CHANCE FOR THUNDERSTORMS WILL BE
FROM 21Z TO 03Z. THUNDERSTORMS ARE EXPECTED TO DISSIPATE DURING THE
EVENING HOURS WITH SHOWERS BECOMING ISOLATED. VFR CONDITIONS
EXPECTED OVERNIGHT AND MONDAY.  HANKO

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 3, 5:55 AM MDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
555 AM MDT SUN MAY 3 2009

IDZ017>025-031-032-041200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
555 AM MDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

VIGOROUS COLD FRONT WILL MOVE THROUGH GEM STATE TODAY FIRING OFF
SOME THUNDERSTORMS AFTER 12PM. SOME THUNDERSTORMS WILL BE STRONG
TODAY PRODUCING SMALL HAIL AND GUSTY WINDS. A FEW STORMS MIGHT
REACH SEVERE CRITERIA. MOST STORMS WILL FORM OVER SNAKE RIVER
PLAIN AND AREAS SOUTH. CONVECTION WILL DIE DOWN BY SUNSET LEAVING
SOME LINGERING SHOWERS OVER EASTERN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NEXT CHANCE FOR POSSIBLY SEVERE WEATHER WILL BE TUESDAY AFTERNOON
AS ANOTHER WAVE MOVES OVER SOUTHEASTERN IDAHO.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, May 3, 8:34 AM MDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
834 AM MDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HEAVY RAIN       1 W REXBURG             43.83N 111.80W
05/03/2009  M0.24 INCH       MADISON            ID   TRAINED SPOTTER

            RAINFALL FROM 2PM TO 10PM YESTERDAY.

&&

GWICKLUN

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:37 PM MDTSevere Thunderstorm WarningPIHCassia, Minidoka34 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.